Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 5, NWS Tucson, AZ

July 20, 2007Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 20, 2007, 6:42 PM MST for Cochise County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2007, 6:42 PM MST (01:42 UTC)
Expired
Jul 20, 2007, 8:45 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 72 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
2442 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 210149
FFWTWC
AZC003-210345-
/X.NEW.KTWC.FF.W.0005.070721T0142Z-070721T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
642 PM MST FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF BISBEE...

* UNTIL 845 PM MST

* AT 642 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS EXTENDING FROM BISBEE
  TO WILLCOX. THE HEAVIEST RAINFALL HAS FALLEN IN AN AREA BOUNDED BY 
  ELFRIDA...BISBEE AND TOMBSTONE. RADAR INDICATES THAT THIS AREA HAS SEEN
  AN INCH OF RAINFALL...WITH ISOLATED POCKETS OF RAINFALL UP TO 1.75 
  INCHES. THESE THUNDERSTORMS WILL CONTINUE TO PUSH WEST AT 10 MPH...
  EVENTUALLY PUSHING INTO TOMBSTONE AND HEREFORD BY 715 PM MST.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. WHEN ENCOUNTERING 
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3135 11028 3134 10961 3176 10966 3178 11026

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 210237
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
725 PM MST FRI JUL 20 2007

AZC003-210345-
/X.CON.KTWC.FF.W.0005.000000T0000Z-070721T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
725 PM MST FRI JUL 20 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR SOUTH
CENTRAL COCHISE COUNTY...

AT 725 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN ALONG THE SAN PEDRO 
RIVER VALLEY IN SOUTH CENTRAL COCHISE COUNTY. THE HEAVIEST RAINFALL 
OVER THE PAST HOUR HAS FALLEN NEAR AND WEST OF THE INTERSECTION OF 
HIGHWAYS 80 AND 90. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
STREAMS...NORMALLY DRY WASHES AND ROADWAY DIPS. MOST FLOOD RELATED 
DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED 
ROADWAY DIPS...OR LOW WATER CROSSINGS. 

LAT...LON 3135 11028 3134 10961 3176 10966 3178 11026

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 210342
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
841 PM MST FRI JUL 20 2007

AZC003-210351-
/X.EXP.KTWC.FF.W.0005.000000T0000Z-070721T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
841 PM MST FRI JUL 20 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MST FOR SOUTH
CENTRAL COCHISE COUNTY...

ALTHOUGH RAINFALL FROM THUNDERSTORMS EARLIER THIS EVENING WILL 
CONTINUE TO DRAIN INTO NORMALLY DRY WASHES AND ROADWAY DIPS...THE 
THREAT OF FLASH FLOODING HAS SUBSIDED. THEREFORE...THE FLASH FLOOD 
WARNING FOR SOUTH CENTRAL COCHISE COUNTY HAS BEEN ALLOWED TO EXPIRE 
AT 845 PM MST.

LAT...LON 3135 11028 3134 10961 3176 10966 3178 11026

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:00 PM MST, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 20, 2:00 PM MST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST FRI JUL 20 2007

.SYNOPSIS...ABUNDANT MOISTURE IN COMBINATION WITH DAYTIME HEATING
AND A FAVORABLE FLOW WILL PROVIDE THUNDERSTORMS MAINLY DURING THE
AFTERNOON AND EVENING HOURS INTO NEXT WEEK. SOME STRONGER AND
POSSIBLY SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING.

&&

.DISCUSSION...THE 12Z KTWC SOUNDING SHOWED SOME RECOVERY STILL
ONGOING FROM SIGNIFICANT AREAS OF RAINFALL OVER THE PAST 18 HOURS
FROM WESTERN COCHISE COUNTY THROUGH EASTERN AND CENTRAL PIMA COUNTY.
MUCH COOLER BOUNDARY LAYER AND LOWER LEVELS. 18Z FOLLOW-UP DIDNT
HELP MUCH AS IT WENT UP IN AN AREA OF WEAK SUBSIDENCE AHEAD OF A
FEATURE PUSHING INTO SOUTHWEST NEW MEXICO.

STARTING TO LOOK LIKE EASTERLY FLOW WILL BE STRONG ENOUGH TO RELOAD
DURING AFTERNOON HOURS. STRONG INITIAL DEVELOPMENT ACROSS FAR
EASTERN AREAS HAS SHOWN EVIDENCE OF PLENTY OF SOLAR INSOLATION AND A
LESS STABLE AND MORE MOIST RETURN FLOW AHEAD OF A NICE IMPULSE
ACROSS SOUTHERN NEW MEXICO. AFTER INITIAL DEVELOPMENT EAST OF THE
AREA...LOCATIONS HARD HIT LAST NIGHT MAY SEE A REPEAT PERFORMANCE
LATE THIS AFTERNOON AND EVENING AS DESERT LOCATIONS SHOULD HAVE
LITTLE DIFFICULTY SUPPORTING CONVECTION...ESPECIALLY BY THEN. COULD
SEE ORGANIZED CONVECTION HANGING ON LATER THAN LAST NIGHT WITH THE
UPPER LEVEL SUPPORT. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
UNTIL 11 PM MST WITH DAMAGING WINDS...HAIL...AND LOCALLY HEAVY
RAINFALL A CONCERN.

WITH THE COOLER LOWER LEVELS...WE HAVE STRUGGLED TO EVEN APPROACH
100 DEGREES THIS AFTERNOON (TEMPERATURES ARE CURRENTLY RUNNING 7 TO
8 DEGREES BEHIND YESTERDAY). I LOOKS LIKE WE WILL END OUR STRING OF
37 CONSECUTIVE DAYS AT OR ABOVE 100.

OTHERWISE A DEEP EASTERLY FLOW SHOULD KEEP US IN A NORMAL TO BUSY
PATTERN WELL INTO NEXT WEEK.

&&

.FIRE WEATHER...THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IS EXPECTED TO CONTINUE INTO THE WEEKEND.
WINDS WILL BE DIURNALLY DRIVEN...WITH AFTERNOON GUSTS UP TO 25 MPH
DUE TO SURFACE HEATING. ADDITIONALLY...ANY THUNDERSTORMS THAT OCCUR
WILL BE CAPABLE OF PRODUCING STRONG...GUSTY AND ERRATIC WINDS.
RELATIVE HUMIDITY VALUES OVERNIGHT WILL BE IN THE 45 TO 75 PERCENT
RANGE...WITH VALUES DROPPING IN THE AFTERNOON HOURS INTO THE 20 TO
30 PERCENT RANGE.

&&

.AVIATION...SCT TSRA WITH CIGS AT OR ABOVE 8KFT AGL AFTER ABOUT
20Z AND CONTINUING INTO THIS EVENING. OUTFLOW WIND GUSTS IN EXCESS
OF 50KTS LIKELY WITH THE STRONGEST TSTMS...AND AREAS OF BLOWING DUST
ESPECIALLY KTUS VICINITY NWWD TO KPHX WITH VSBYS DOWN TO 1 MILE.
DURING LATE NIGHT AND EARLY MORNING HOURS SATURDAY EXPECT SCT-BKN
15-25KFT AGL CLOUD BASES FROM PREVIOUS CONVECTIVE ACTIVITY. AVIATION
DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.CLIMATE...THE CONSECUTIVE-DAY STREAK OF DAYTIME HIGH TEMPERATURES
OF 100 DEGREES OR HIGHER REACHED 37 DAYS AT THE TUCSON INTERNATIONAL
AIRPORT AS OF THURSDAY. DUE TO INCREASED MOISTURE AND COOLER LOWER
LEVELS FROM LAST NIGHTS CONVECTION...THE STREAK IS EXPECTED TO END
AT THAT.

TOP 5 LONGEST CONSECUTIVE DAY STREAKS OF HIGHS 100 DEGREES OR BETTER:

1) 39 DAYS IN 2005 (JUNE 14TH TO JULY 22ND)
   39 DAYS IN 1987 (JUNE 7TH TO JULY 15TH)
3) 37 DAYS IN 2007 (JUNE 13TH TO JULY 19TH) ***
4) 33 DAYS IN 2002 (JUNE 13TH TO JULY 15TH)
5) 32 DAYS IN 1942 (JUNE 13TH TO JULY 14TH)

&&

.TWC WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR ALL
     OF SOUTHEAST ARIZONA AZZ019-029>035 UNTIL 06Z TONIGHT.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 20, 1:59 PM MST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
159 PM MST FRI JUL 20 2007

AZZ019-029>035-212100-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
159 PM MST FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM MST...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BEGIN
DEVELOPING BY LATE AFTERNOON...STARTING IN THE HIGHER
TERRAIN...THEN MAKING THEIR WAY INTO THE VALLEYS. THESE STORMS ARE
EXPECTED TO MOVE SLOWLY FROM THE EAST AT AROUND 10 MPH. GIVEN THE
UNSTABLE NATURE OF THE ATMOSPHERE...STORMS THAT DEVELOP THIS
AFTERNOON AND EVENING HAVE THE POTENTIAL TO BECOME
SEVERE...PRODUCING DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND
DANGEROUS LIGHTNING. GIVEN THE ALREADY SATURATED CONDITIONS IN
AREAS THAT SAW HEAVY RAINFALL YESTERDAY...FLASH FLOODING WILL ALSO
BE A CONCERN IN THOSE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:18 PM MSTAreal Flood AdvisoryTWCCochise87 min
Jul 20, 5:22 PM MSTSevere Thunderstorm WarningTWCCochise, Graham38 min
Jul 20, 6:00 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Jul 20, 7:16 PM MSTSevere Thunderstorm WarningTWCCochise29 min
Jul 20, 10:55 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 21, 4:09 PM MSTSevere Thunderstorm WarningTWCGraham36 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.